Minerva

2007 BMJ (Clinical Research Edition)  
A 34 year old drug misuser attended the hospital emergency department with a week-long history of progressive ptosis, dysphagia, dysphonia, and unsteady gait. Examination revealed chronic abscesses on each thigh. Her weakness progressed rapidly, and she ultimately required ventilatory support. Botulinum poisoning was diagnosed, and the patient was treated with antitoxin and intravenous antibiotics and by excision of the abscess cavities. Tissue culture confirmed the diagnosis. The patient
more » ... . The patient received ventilatory support for 21 days and eventually made a full recovery. Although uncommon, Clostridium botulinum type-A sepsis is associated with subcutaneous heroin injection "skin popping" and should be considered in such cases. J E Tomlinson, senior house officer, R I S Winterton, specialist registrar (wintertonris@hotmail.com), H Peach, consultant Department of plastic and reconstructive surgery, Leeds General Infirmary, Leeds LS1 3EX J Dunbar, specialist registrar Department of infectious and tropical diseases, St James's University Hospital, Leeds LS9 7TF
doi:10.1136/bmj.39248.411424.ad1 fatcat:ks4u5tu6z5ge5ahh4bdy4gqeyi